MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Model Number 71420834
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that 10 years after primary tkr, patient presented a clunk.A revision surgery was performed to investigate the clunk, it was found that the post of the poly had snapped off completely.Device was explanted and the patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A lab analysis was performed on the component to determine the cause of the reported incident.No destructive analysis was conducted during the investigation.Wear and discoloration were confirmed on the articulating surface of the insert.The edges of the proximal surface are damaged.The post of the insert was confirmed to be fractured off.There were no observations of material or manufacturing deviations in the course of the investigation.A medical investigation was conducted and confirms this case reports a knee revision was performed 10 years post-implantation due to a "clunk." pre-revision x-rays were provided, as well as intraoperative photos and photos of the explanted insert which confirms the broken post.However, the requested medical/surgical records have not been provided.Therefore, cause of the broken post is unknown and the patient impact beyond the revision surgery cannot be determined.Therefore, no further clinical assessment is warranted at this time.Should additional clinically relevant documentation become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 5-6 13MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11141667
Report Number1020279-2021-00213
Device Sequence Number19846391
Product Code JWH
UDI-Device Identifier03596010209665
UDI-Public03596010209665
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420834
Device Catalogue Number71420834
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer06/12/2021
Initial Report FDA Received Date01/08/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;